MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN HK FEM ASSEMBLY SZ 7 RT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LGN HK FEM ASSEMBLY SZ 7 RT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71421367
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Anemia (1706); Bone Fracture(s) (1870)
Date of Event 09/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the implantation of a right legion hk system on (b)(6) 2020, the patient felt a crack while changing pants on (b)(6) 2020.An undisplaced peri-prosthetic fracture on the medial condyle was diagnosed via ct and x-rays.Physical therapy was suspended and the patient was placed on a splint; however, as the fracture was displacing, a revision surgery was prescribed.The femoral assembly was replaced and three wire cerclages were installed on (b)(6) 2020 to address this event.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the provided sub-optimal x-ray image appears to show a non-displaced cleaved, distal femoral fracture just proximal of the medial condyle.Post second revision images (dated on (b)(6) 2020) appear to show implantation of a long, forked-stem femoral component along with three cerclage wires to reduce the distal femoral fracture but root cause of the periprosthetic fracture is not clear.The preliminary dismissal letter (dated on (b)(6) 2020) indicated patient was to mobilize (post second revision) according to the total knee arthroplasty scheme with a maximum load imitation of 15-20 kg for six weeks with locked orthosis and orders for x-rays and computed tomography prior to starting the rehab procedure.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.In conclusion, based on the documentation provided, the event was likely multi-factorial given the first revision hinge knee procedure itself (performed approximately 5 weeks prior to onset of knee ¿stinging¿/pain) and the patient metabolic disorder/comorbidities.Periprosthetic fractures are a known possible, occurrence status post total knee arthroplasty; however, risks are believed to increase post-revision procedures.Based on the limited documentation provided, a component nonperformance is not supported.Cannot rule out weight bearing compliance as a factor.The patient impact included the acute onset of fracture with symptoms while at rehab, immobilizer brace, with a subsequent progressive distal femoral fracture displacement, hinge knee revision with reduction/osteosynthesis and the blood transfusion due to anemia.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that femur fractures have been identified in possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient bone quality, post-operative patient condition and/or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN HK FEM ASSEMBLY SZ 7 RT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18123195
Report Number1020279-2023-02224
Device Sequence Number7512779
Product Code KRO
UDI-Device Identifier00885556414927
UDI-Public00885556414927
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/21/2026
Device Catalogue Number71421367
Device Lot Number19DM28248
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2023
Supplement Date Received by Manufacturer12/28/2023
Initial Report FDA Received Date11/13/2023
Supplement Report FDA Received Date01/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/21/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71421386 / LOT: 19HTM0034A; PN: 71422166 / LOT: 14DAP7253A; PN: 71423366 / LOT: 14BM08089R; PN: 71424225 / LOT: 19GSM0094
Patient Age58 YR
Patient SexMale